Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 91, NWS Topeka, KS

June 18, 2013Marshall County, Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2013, 2:14 PM CDT for Marshall County, Pottawatomie County, Riley County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2013, 2:14 PM CDT (19:14 UTC)
Expired
Jun 18, 2013, 3:00 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 2:20 PM CDTHAIL 13 S Olsburg, KSSMALL TREE LIMBS DOWN AS WELL
Jun 18, 2:50 PM CDTHAIL 1.258 Ssw Westmoreland, KSMOSTLY PEA AND DIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS53 KTOP 181914
SVRTOP
KSC117-149-161-182000-
/O.NEW.KTOP.SV.W.0091.130618T1914Z-130618T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
214 PM CDT TUE JUN 18 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS...
  POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
  NORTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 300 PM CDT

* AT 211 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OLSBURG...
  AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WESTMORELAND...TUTTLE CREEK LAKE...ST. GEORGE AND LOUISVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3930 9609 3917 9649 3950 9686 3964 9659
TIME...MOT...LOC 1914Z 323DEG 20KT 3942 9655

HAIL...1.00IN
WIND...60MPH

$$

BOWEN
2 follow-up statements
763 
WWUS53 KTOP 181927
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT TUE JUN 18 2013

KSC117-181937-
/O.CAN.KTOP.SV.W.0091.000000T0000Z-130618T2000Z/
MARSHALL-
227 PM CDT TUE JUN 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARSHALL COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.

LAT...LON 3956 9648 3930 9609 3917 9649 3945 9680
      3957 9656
TIME...MOT...LOC 1927Z 323DEG 20KT 3936 9649

$$

KSC149-161-182000-
/O.CON.KTOP.SV.W.0091.000000T0000Z-130618T2000Z/
RILEY-POTTAWATOMIE-
227 PM CDT TUE JUN 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR POTTAWATOMIE
AND NORTHEASTERN RILEY COUNTIES UNTIL 300 PM CDT...

AT 226 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WESTMORELAND...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WESTMORELAND AND LOUISVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3956 9648 3930 9609 3917 9649 3945 9680
      3957 9656
TIME...MOT...LOC 1927Z 323DEG 20KT 3936 9649

HAIL...1.00IN
WIND...60MPH

$$

BOWEN
307 
WWUS53 KTOP 181956
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT TUE JUN 18 2013

KSC149-161-182005-
/O.EXP.KTOP.SV.W.0091.000000T0000Z-130618T2000Z/
RILEY-POTTAWATOMIE-
256 PM CDT TUE JUN 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR POTTAWATOMIE AND NORTHEASTERN
RILEY COUNTIES WILL EXPIRE AT 300 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

LAT...LON 3956 9648 3930 9609 3917 9649 3945 9680
      3957 9656
TIME...MOT...LOC 1955Z 314DEG 21KT 3928 9641

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:34 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 18, 12:34 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1234 PM CDT TUE JUN 18 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CDT TUE JUN 18 2013

...UPDATE TO AVIATION...

EXPECT MOSTLY DRY CONDITIONS TO LAST THROUGH THE REMAINDER OF THE
DAY ACROSS MOST OF NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL
KANSAS. SURFACE HIGH CURRENTLY SITS OVER CENTRAL NEBRASKA...WITH A
DIFFUSE LOOSELY PACKED GRADIENT ACROSS KANSAS. THE RESULT IS LIGHT
AND VARIABLE WINDS ACROSS THE AREA...WITH RELATIVELY CLEAR SKIES.
THE MID LEVEL PATTERN IS CHARACTERIZED BY NORTHWEST FLOW ALOFT
BETWEEN AN AMPLIFIED RIDGE ACROSS THE WESTERN INTERIOR CONUS AND A
TROUGH OVER THE GREAT LAKES REGION. REGIONAL MOSAIC RADAR CURRENTLY
SHOWS A WEAK MCS MOVING E-SE ACROSS WESTERN AND CENTRAL NEBRASKA.
THE GENERAL TREND OF THIS MCS IS A WEAKENING AS IR IMAGERY SHOWS
GRADUALLY WARMING CLOUD TOPS. GIVEN AN UNFAVORABLE THERMODYNAMIC
ATMOSPHERE IN NORTH CENTRAL KANSAS...WITH WEAK LAPSE RATES AND VERY
LITTLE SHEAR EXPECT THE TREND TO THIS MCS TO GENERALLY CONTINUE TO
WEAKEN AS IT APPROACHES. GIVEN DECENT MIXING TO AROUND 850 MB EXPECT
TEMPS TO REACH THE MIDDLE TO PERHAPS UPPER 80S TUESDAY...WITH SOME
PASSING UPPER LEVEL CLOUD COVER. THERE WILL BE A SLIGHT CHANCE FOR
SOME OVERNIGHT SHOWERS ON TUESDAY NIGHT INTO WEDNESDAY AS MODELS
SHOW A STRONG LOW LEVEL JET COMMENCE ACROSS THE CENTRAL
PLAINS...PERHAPS KICKING OF A ROUND OF NOCTURNAL ELEVATED
THUNDERSTORMS IN CENTRAL KANSAS. EXPECT THIS ACTIVITY TO REMAIN IN
CENTRAL KANSAS...WITHOUT ANY REAL EASTWARD ADVECTION UNTIL LATER IN
THE DAY ON WEDNESDAY. FOR NOW AND FOR THE PERIOD OF TUESDAY NIGHT
FEEL THE ONLY REAL CHANCE FOR RAIN WILL REMAIN IN CENTRAL/NORTH
CENTRAL KANSAS.

JL

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 345 AM CDT TUE JUN 18 2013

A LONGER WAVE LENGTH UPPER TROUGH ACROSS THE WEST CENTRAL CONUS WILL
REMAIN STATIONARY THROUGH SATURDAY BEFORE LIFTING NORTHEAST ACROSS
THE NORTHERN PLAINS ON MONDAY. A DOWN STREAM UPPER LEVEL RIDGE WILL
AMPLIFY OVER THE PLAINS THURSDAY THROUGH SATURDAY...THEN GRADUALLY
BUILD NORTHEAST INTO THE LOWER GREAT LAKES AND MID ATLANTIC COAST.

THE BETTER CHANCES FOR THUNDERSTORMS THROUGH THE FORECAST PERIOD
WILL OCCUR AROUND THE PERIPHERY OF THE UPPER LEVEL RIDGE AXIS FROM
THE HIGH PLAINS...NORTHEAST ACROSS NE...SD...AND THEN SOUTHEAST
ACROSS IA AND PORTIONS OF MO.

THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE CWA MAY
OCCUR WEDNESDAY NIGHT INTO THURSDAY AS WAA/ISENTROPIC LIFT INCREASES
AHEAD OF THE AMPLIFYING H5 RIDGE AXIS. HIGHS WEDNESDAY WILL ONLY
REACH THE MID 80S BUT WARM INTO THE LOWER TO MID 90S BY THURSDAY
AFTERNOON.

THURSDAY AFTERNOON THROUGH SUNDAY NIGHT LOOK DRY UNDER THE BROAD H5
RIDGE AXIS. TEMPERATURES WILL WARM INTO THE MID TO UPPER 90S FRIDAY
THROUGH NEXT WEEKEND. OVERNIGHT LOWS WILL ONLY REACH THE LOWER TO
MID 70S. IF THE DEEPER MOISTURE DOES NOT MIX OUT...THEN HEAT
INDICES MAY REACH CLOSE TO ADVISORY LEVELS.

MONDAY...AN H5 TROUGH WILL MOVE EAST AROUND THE H5 RIDGE AXIS ACROSS
THE NORTHERN PLAINS. THIS WILL CAUSE A WEAK COLD FRONT TO PUSH
SOUTHEAST ACROSS THE CWA MONDAY AFTERNOON AND MAY PROVIDE ENOUGH
CONVERGENCE FOR ISOLATED THUNDERSTORMS

GARGAN

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1214 PM CDT TUE JUN 18 2013

VFR PREVAILS AT KTOP/KFOE/KMHK WITH LIGHT NORTHERLY WINDS SHIFTING
TOWARDS THE EAST AFT 21Z. MENTIONED VCTS AS THERE IS A POSSIBILITY OF
TSRA DEVELOPING AND IMPACTING SITES AFT 21Z. ANY PRECIP SHOULD BE
CLEAR OF THE AREA AFT 01Z AT KMHK AND 02Z AT KTOP/KFOE. TOO FAR OUT TO
MENTION HOWEVER THERE IS LOW END CHANCE OF TSRA DEVELOPING WEST OF
KMHK WEDNESDAY MORNING. WILL REVIEW AT NEXT ISSUANCE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JL
LONG TERM...GARGAN
AVIATION...BOWEN
Hazardous weather outlook, Jun 18, 10:00 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1000 AM CDT TUE JUN 18 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-191500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1000 AM CDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE
THIS MORNING THROUGH THE EVENING HOURS. THE BEST TIME FOR A FEW
STRONGER STORMS TO DEVELOP WOULD BE LATE THIS AFTERNOON INTO THE
EARLY EVENING. SMALL HAIL...STRONG WINDS AND BRIEF HEAVY RAINFALL
WOULD BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP ACROSS THE AREA
WEDNESDAY INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 18, 12:55 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 PM CDT TUE JUN 18 2013

KSZ009-010-181830-
MARSHALL-WASHINGTON-
1255 PM CDT TUE JUN 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL AND
SOUTHEASTERN WASHINGTON COUNTIES...

THROUGH 130 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BLUE RAPIDS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3975 9642 3956 9648 3957 9673 3960 9688
      3975 9685
TIME...MOT...LOC 1755Z 280DEG 25KT 3967 9675

BOWEN
Special weather statement, Jun 18, 1:28 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
128 PM CDT TUE JUN 18 2013

KSZ009-010-022-023-181900-
MARSHALL-POTTAWATOMIE-RILEY-WASHINGTON-
128 PM CDT TUE JUN 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY...
NORTHWESTERN POTTAWATOMIE...SOUTHWESTERN MARSHALL AND SOUTHEASTERN
WASHINGTON COUNTIES...

THROUGH 200 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF NORTH CENTRAL RILEY...NORTHWESTERN
POTTAWATOMIE...SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40
TO 50 MPH. THE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF MARSHALL AND POTTAWATOMIE COUNTIES.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3962 9635 3939 9650 3959 9698 3976 9686
TIME...MOT...LOC 1828Z 290DEG 27KT 3959 9673

BOWEN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:55 PM CDTSpecial Weather StatementTOPMarshall35 min
Jun 18, 1:28 PM CDTSpecial Weather StatementTOPMarshall32 min
Jun 18, 1:46 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley29 min
Jun 18, 2:58 PM CDTSpecial Weather StatementTOPPottawatomie47 min
Jun 18, 3:18 PM CDTSpecial Weather StatementTOPShawnee27 min
Jun 18, 3:33 PM CDTSpecial Weather StatementTOPLyon27 min
Jun 18, 3:42 PM CDTSpecial Weather StatementTOPDouglas, Shawnee48 min
Jun 18, 3:48 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin42 min
Jun 18, 4:08 PM CDTSpecial Weather StatementTOPOsage37 min
Jun 18, 4:12 PM CDTSevere Thunderstorm WarningTOPFranklin48 min
Jun 18, 4:36 PM CDTSevere Thunderstorm WarningTOPFranklin24 min
Jun 18, 4:56 PM CDTFlash Flood WarningTOPDouglas, Franklin, Osage3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.